Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 
  • Users Online: 244
  • Home
  • Print this page
  • Email this page
ORIGINAL ARTICLE
Year : 2021  |  Volume : 8  |  Issue : 1  |  Page : 18-24

Immune-Related Adverse Events in the Older Adult with Cancer Receiving Immune Checkpoint Inhibitor Therapy


1 Clinical Trials Nursing, New York, NY, USA
2 Advanced Practice Providers, New York, NY, USA
3 Office of Nursing Research, Memorial Sloan Kettering Cancer Center, New York, NY, USA

Correspondence Address:
PhD, RN, AOCN® Kristen L Fessele
Office of Nursing Research, Memorial Sloan Kettering Cancer Center, New York, NY
USA
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/apjon.apjon_48_20

Rights and Permissions

Objective: Older adults with cancer (OAC) may be at elevated risk for immune-related adverse events (irAEs) during immune checkpoint inhibitor (ICI) therapy due to the normal organ function changes of aging, as well as related to a higher prevalence of comorbid conditions compared to younger patients. The importance of high-quality nursing care cannot be overstated for this population, including proactive symptom assessment, management, and coordination of care. The purpose of this paper is to describe the unique challenges faced by OAC receiving ICI drugs. Methods: We present both a case study and the results of a single-institution retrospective study from a large, urban US National Cancer Institute– designated comprehensive cancer center. The retrospective study examined the frequency and intensity of irAEs experienced by patients aged 75 years or older who received ICI therapy between January 2016 and December 2018 for melanoma. Results: We reviewed the records of 38 OAC (age range 75–92 years) with locally advanced or metastatic melanoma who received pembrolizumab, nivolumab and/or ipilimumab. Median length of therapy was 7.4 months, and median time to onset of irAEs was 81 days. Approximately half (47%) of the patients experienced Grade 1–3 irAEs, and discontinued therapy related to inability to tolerate the ICI more frequently than was reported in clinical trials (24%). Conclusions: OAC who receive ICI therapy frequently experience irAEs that may result in treatment interruption, discontinuation or long-lasting toxicity. Nurses are well positioned to provide support to this vulnerable population.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed2156    
    Printed22    
    Emailed0    
    PDF Downloaded220    
    Comments [Add]    
    Cited by others 1    

Recommend this journal